Utah, 2003

Dense Fog in Utah, January 29 to 30, 2003

January 29 to 30, 2003 · NWS GJT · 1 event in 1 county or zone

The Uinta County sheriff's office reported widespread dense fog with visibilities around 1/4 mile in the Vernal and Roosevelt areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Uinta County sheriff's office reported widespread dense fog with visibilities around 1/4 mile in the Vernal and Roosevelt areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 29, 2:27 PM MST, 8 hours 3 minutes earlier.

Area forecast discussion, Jan 29, 2:27 PM MST, 8 hours 3 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
227 PM MST WED JAN 29 2003

WEAK UPPER LEVEL WAVE TRAVERSING THE FORECAST AREA THIS AFTERNOON
BRINGING JUST MID/HIGH CLOUDS. LOW CLOUDS AND PATCHY FOG AFFECTING
THE EASTERN UINTA BASIN AND ALONG THE WHITE RIVER NEAR RANGELY
KEEPING TEMPS AT OR BELOW 32F OTHERWISE...DRY AND MILD CONDITIONS
EXIST ACROSS THE AREA.

NORTHWEST FLOW REGIME TO CONTINUE ACROSS THE AREA TONIGHT AND
THURSDAY. WEAK EMBEDDED SHORTWAVES WILL MERELY RESULT IN OCCASIONAL
MID/HIGH CLOUDS. LOW STRATUS AND AREAS OF FOG WILL CONTINUE TO
AFFECT THE EASTERN UINTA BASIN AND PORTIONS OF THE NORTHWEST PLATEAU
TONIGHT AND EARLY THURSDAY. THE FLOW WILL INCREASE THURSDAY ACROSS
THE NORTH AS LOW PRESSURE INTENSIFIES ACROSS THE NORTHERN PLAINS.
LOCALLY WINDY CONDITIONS WILL DEVELOP AS WEST-SOUTHWEST SURFACE
WINDS PICK UP DURING THE AFTERNOON. SLIGHTLY STRONGER WAVE MOVES
ACROSS NORTHERN MOUNTAINS THURSDAY AFTERNOON/EVENING. ETA IS A BIT
MORE AGRESSIVE WITH QPF THAN THE AVN. WITH RIDGE HOLDING STRONG
ACROSS DESERT SW...DEEPER MOISTURE AND STRONGER ENERGY WILL REMAIN
EAST OF AREA. HOWEVER...WEAK INSTABILITY...WEST H7 FLOW AROUND 30KTS
AND SATURATED LAYER TO H6 WILL BE ENOUGH TO MENTION CHANCE SNOW
ACROSS NRN MTNS (COZN 4) THU AFTN/EVE...WITH MINOR SNOW ACCUMS
POSSIBLE. THEREAFTER...RIDGE WILL DOMINATE BEFORE NEXT PACIFIC STORM
DIVES INTO THE GREAT BASIN SATURDAY. DRY AND ABOVE NORMAL TEMPS WILL
RESULT FRIDAY WITH A FEW LOCATIONS ACROSS SE UTAH AND SW COLORADO
APPROACHING RECORD HIGHS.  NADLER.83

EXTENDED (SAT-WED)...SUBSTANTIAL PACIFIC WAVE EXPECTED TO MOVE
INLAND SAT MORNING AND ACROSS ERN UT/WRN CO LATER SAT NIGHT. ECMWF
STILL A LITTLE SLOWER. WHILE STILL HAVE SOME CONCERNS THAT PERSISTENT
WRN RIDGE WILL CAUSE PROBLEMS WITH STRENGTH/TIMING ALA RECENT
HISTORY...THIS STORM FORECAST TO CARRY COLDER AIR ALOFT WHICH OTHERS
DIDN/T. WILL BOOST TEMPS SOME ON SAT HAD OF IT GIVEN GOOD WAA PATTERN
AND STRENGTHENING FLOW ALOFT DESPITE INCREASING CLOUDINESS. DECENT
SFC COLD FRONT SHOWN TO MOVE THROUGH SAT EVE/NIGHT. EXPECT BEST
CHANCE OF PCPN TO BE SAT NIGHT...AND WILL TREND POPS UP BUT STILL
KEEP IN CHANCE CATEGORY FOR NOW.

NWLY FLOW ON SUN AND TRAILING ENERGY/RH SHOULD KEEP CHANCE OF SNOW
FOR MAINLY MTNS AND NW CO ON SUN...WITH TEMPS NOTICEABLY COOLER.
ANOTHER WAVE MOVES DOWN IN NW FLOW TO MAINTAIN TROUGHING OVER THE
GREAT BASIN TUE...AS RIDGE AMPLIFIES OFF THE WEST COAST AND FARTHER
WEST THAN BEFORE. EC MORE AGRESSIVE WITH THE TROUGHING THAN GFS.
THOUGH HIGH AMPLITUDE PATTERN MAY BE ON DRY SIDE WITH SUCH A LONG
OVERLAND FETCH...BELIEVE ENOUGH ENERGY IN FLOW TO ADD MENTION OF SNOW
TO THE NRN CO MTNS TUE/WED.  JAD

.GJT...NONE.
Hazardous weather outlook, Jan 29, 5:16 AM MST, 17 hours 14 minutes before
COZ001>014-017>023-UTZ022>025-027>029-301230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 AM MST WED JAN 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

PATCHY DENSE FOG IS POSSIBLE THIS MORNING IN THE EASTERN UINTA BASIN
AND THE NORTHWESTERN COLORADO VALLEYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Eastern Uinta Basin

When
January 29, 10:30 PM MST to January 30, 8:30 AM MST
Where
Eastern Uinta Basin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5339985.